MAUDE Adverse Event Report: ABBOTT VASCULAR INC. NC TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

ABBOTT VASCULAR INC. NC TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Catalog Number 1012453-15
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Failure to Deflate (4060)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/17/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that the procedure was to treat the left anterior descending (lad) coronary artery with mild calcification, mild tortuosity and 80% stenosis.The 4.0x15 mm nc trek was used for post-dilatation after stent implantation.The balloon was inflated twice to 10-12 atmospheres but would not deflate.Negative pressure was held for 2 minutes but the balloon completely failed to deflate.Several guide wires and a microcatheter were advanced to attempt to remove the device as well as an attempt to advance a 1x10 mm balloon.Eventually the balloon was removed still inflated together with the guiding catheter and force was applied but the distal end (tip) of the device and its sheath detached and remained in the anatomy.The patient was transferred to another hospital for bypass surgery and the patient ultimately expired on 02/18/2025.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis; however, a picture was provided by the account.The picture shows a separation on the distal shaft, confirming the reported separation.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a review of the complaint history identified no other similar complaints from this lot.A medical review was conducted by an abbott vascular clinical specialist.This was a case of a patient who underwent an interventional procedure on (b)(6) 2025.After stent implantation in the proximal lad, a 4.00*15 nc trek balloon was inflated to a normal pressure of 12 atm.Upon deflation, the balloon could not be re- folded.Increasing the pressure and attempting deflation again, the balloon still could not be retracted.Eventually, the balloon was withdrawn together with the guiding catheter (gc), but the distal end of the balloon and its sheath remained in the patient's body.The patient was transferred to another hospital for open-heart surgery and unfortunately expired 1-day post-procedure.During the procedure, the pressure pump of the balloon experienced pressure decay, and the balloon could not be retracted.A new guide wire (a total of 4) was immediately sent under the support of a microcatheter.Attempts to retract the balloon with the guide wires were unsuccessful.An attempt to pass a 1.0*10mm pre-dilation balloon also failed.After several reportedly forceful attempts to remove the balloon catheter were made, the entire system was removed as a single unit.However, it appears that the balloon fractured and separated at some point during the retrieval attempts.Upon removal of the entire system together, the distal tip and the shaft of the balloon reportedly remained in the lm artery.Force was applied upon removal causing separation of the nc trek and portion of the balloon was retained in the coronary artery.A balloon that remains inflated in a coronary artery will completely occlude the vessel and this can soon lead to critical complications, so balloon entrapment requires emergency bailout, unlike other entrapment of other devices.Entrapment of balloon with a fully or partially deployed balloon can also result in acute occlusion of coronary artery.These catheter remnants can be readily recovered from the coronary arteries with the use of various interventional devices with a high success rate.In the event of failed interventional retrieval and persistent signs of ischemia, patients are urgently referred to emergent cardiac surgery.The emergency bypass surgical procedure is determined primarily by the clinical status of the patient before the operation.For patients in cardiogenic shock, the risk of death remains high around 20% to 50%.Additional risk factors that can lead to complications depend upon the duration, extent, and location of ischemia.Without the cine images, the nc trek device, or additional information available, it cannot be definitively stated that the nc trek was the direct cause of death in this patient.However, with the information presented, it appears that it most likely contributed to the patient's death.It was reported by the account that the balloon was removed fully inflated.It should be noted the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu, instructions for use section) states: withdraw the deflated dilatation catheter and guide wire from the guiding catheter through the hemostatic valve.In this case, it is likely that the ifu violation contributed to the reported difficulty removing the device.Additionally, the account reported that force was used during removal, as difficulty was experienced.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu, warning section) stated: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the combination of the ifu deviation and the reported difficulty removing the device contributed to the reported separation.The reported patient effect of death is listed in the coronary dilatation catheters (cdc), nc trek rx, global, instructions for use as a known patient effect.Based on the information provided, a definitive cause for the reported failure to deflate could not be determined.Possible factors that may contribute to failure to deflate the balloon include, but are not limited to, deflation technique, loose connection with the indeflator, contamination in the inflation lumen or damage to the guide wire and/or inflation lumen.The reported difficulty removing the device and separation appear to be related to operational context.In this case, it is likely that since the balloon would not deflate, the bdc became stuck, resulting in the reported difficulty removing the device from the guiding catheter.Additional treatment with several guide wires and a microcatheter was attempted to remove the inflated balloon but were unsuccessful.Upon further manipulation of the device, against resistance and with force, the device ultimately separated and remained in the patient anatomy.The reported unexpected medical intervention, foreign body in patient, surgical intervention and hospitalization appear to be related to circumstances of the procedure.It cannot be definitively stated that the nc trek was the direct cause of death in this patient; however, with the information presented, it appears that it most likely contributed to the patient's death.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.H6: medical device problem code 2017: excessive force.H6: medical device problem code 2017: failure to follow steps / instructions.

Brand Name
NC TREK
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key21586646
Report Number2024168-2025-02589
Device Sequence Number15670478
Product Code LOX
UDI-Device Identifier08717648152078
UDI-Public(01)08717648152078(17)270630(10)40729G2
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K110134
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1012453-15
Device Lot Number40729G2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/20/2025
Initial Report FDA Received Date03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/29/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNSPECIFIED GUIDING CATHETER
Outcome Attributed to Adverse Event Death;
Patient SexUnknown